Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Chemical addictions and their effect on someone with HIV
May 19, 2004

I've been HIV+ for five years. In the past two years I've developed an addiction to poppers (inhalable nitrites) and use them heavily four to five times a week. It is something I'm struggling to get away from, but that is proving to be harder than I thought. My question is, what are the physical risks of using these substances, particularly to one who is HIV+?

Thanks for any information you can provide.

Response from Dr. Horwath

Inhaled nitrites (poppers) are potent vasodilatory substances, which means that they cause blood vessels to dilate. After they are inhaled, vasodilatation can cause drops in blood pressure accompanied by rapid heart rate, lightheadedness, and feeling faint. Poppers can cause transient increases in pressure inside the eyes, which can be a problem for people with glaucoma. Headaches are also common in people who use vasodilators of various sorts.

A more serious consequences of heavy use of poppers is a condition called methemoglobinemia. This is caused by the nitrites getting into red blood cells and causing a chemical change in the hemoglobin, which is the substance that transports oxygen throughout your body. When this happens, your body becomes oxygen starved, you start to turn blue around your mouth and other areas, and you have a serious risk of dying. Fortunately this is not common, but heavy use increases your risk.

Some people are at especially high risk of complications due to inhaled nitrites. This includes people with glaucoma or heart disease. A small percentage of people have an inherited disorder called G6PD deficiency and have a tendency to develop anemia. These people are risk to develop severe hemolytic anemia, which is caused by red blood cells breaking down.

Poppers are also suspected to increase the risk of sexually transmited diseases because they are associated with a less frequent use of condoms during sex, similar to other drugs.

In short, inhaled nitrites can cause you a world of trouble. If you have excaped unharmed thus far, consider yourself lucky and go get some help.



Previous
libidfit
Next
DONT WORRY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement